Alert archive / Hawaii / High Surf Warnings in 2016
High Surf Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 19, 2016, 3:29 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 20, 2016, 12:00 AM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2016, 3:29 PM HST (01:29 UTC)
- In effect from
- Jan 20, 2016, 12:00 AM HST
- Expired
- Jan 21, 2016, 3:51 PM HST
- In force
- 40 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039 WHHW40 PHFO 200129 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 PM HST TUE JAN 19 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A VERY LARGE NORTHWEST SWELL WILL BUILD LATE TONIGHT AND PEAK WEDNESDAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS AND ADVISORY LEVEL SURF ALONG THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL DECLINE THURSDAY AND FRIDAY. HIZ001>003-006>008-012-013-017-019-020-201430- /O.NEW.PHFO.SU.W.0004.160120T1000Z-160121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 329 PM HST TUE JAN 19 2016 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST THURSDAY. * SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET TONIGHT... RAPIDLY BUILDING TO 30 TO 40 FEET WEDNESDAY MORNING...THEN LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES... 7 TO 10 FEET TONIGHT...RAPIDLY BUILDING TO 20 TO 30 FEET WEDNESDAY... THEN LOWERING TO 12 TO 18 FEET THURSDAY. * TIMING...BUILDING TONIGHT...PEAKING WEDNESDAY...AND THEN SLOWLY DECLINING ON THURSDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-026-201430- /O.NEW.PHFO.SU.Y.0008.160120T1000Z-160121T1600Z/ KONA-KOHALA- 329 PM HST TUE JAN 19 2016 ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST THURSDAY. * SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...BUILDING WEDNESDAY MORNING AND CONTINUING INTO FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ MORRISON
5 follow-up statements
018 WHHW40 PHFO 201330 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST WED JAN 20 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR RISING SURF ALONG WEST FACING SHORES OF THE BIG ISLAND... .A VERY LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SPREAD ACROSS THE ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. SURF IS ALSO EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA ALONG THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL GRADUALLY DECLINE THURSDAY. HIZ001>003-006>008-012-013-017-019-020-210230- /O.CON.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST WED JAN 20 2016 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...35 TO 45 FEET TODAY...THEN LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES... 20 TO 30 FEET TODAY...THEN LOWERING TO 12 TO 18 FEET THURSDAY. * TIMING...PEAKING TODAY...AND THEN SLOWLY DECLINING ON THURSDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-026-210230- /O.CON.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/ KONA-KOHALA- 330 AM HST WED JAN 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...RISING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...BUILDING THIS MORNING...AND CONTINUING THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON
833 WHHW40 PHFO 201822 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 822 AM HST WED JAN 20 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A VERY LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SPREAD ACROSS THE ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIGH SURF IS ALSO EXPECTED TO AFFECT THE NORTH AND WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL GRADUALLY DECLINE THURSDAY. HIZ001>003-006>008-012-013-017-019-020-210730- /O.CON.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 822 AM HST WED JAN 20 2016 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...35 TO 45 FEET TODAY...THEN LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES... 20 TO 30 FEET TODAY...THEN LOWERING TO 12 TO 18 FEET THURSDAY. * TIMING...PEAKING TODAY...AND THEN SLOWLY DECLINING ON THURSDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE... INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ025-210730- /O.EXA.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/ BIG ISLAND NORTH AND EAST- 822 AM HST WED JAN 20 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...RISING TO 12 TO 18 FEET ALONG NORTH FACING SHORES OF THE BIG ISLAND FROM UPOLU POINT TO CAPE KUMUKAHI...INCLUDING RICHARDSON BEACH AND HAWAIIAN BEACHES. * TIMING...BUILDING THIS MORNING...PEAKING TONIGHT...AND GRADUALLY LOWERING ON THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ023-026-210730- /O.CON.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/ KONA-KOHALA- 822 AM HST WED JAN 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...RISING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND FROM UPOLU POINT TO SOUTH POINT...INCLUDING HAPUNA AND KONA. * TIMING...BUILDING THIS MORNING...PEAKING TONIGHT...AND GRADUALLY LOWERING ON THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ MORRISON/BIRCHARD
292 WHHW40 PHFO 210138 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 PM HST WED JAN 20 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A VERY LARGE NORTH-NORTHWEST SWELL CONTINUES TO PUSH THROUGH THE ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIGH SURF WILL ALSO AFFECT NORTH AND WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL GRADUALLY DECLINE THURSDAY. HIZ001>003-006>008-012-013-017-019-020-211445- /O.CON.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 338 PM HST WED JAN 20 2016 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...30 TO 40 FEET TONIGHT...THEN LOWERING TO 20 TO 25 FEET THURSDAY. ALONG WEST FACING SHORES... 20 TO 30 FEET TONIGHT...THEN LOWERING TO 12 TO 18 FEET THURSDAY. * TIMING...THROUGH TONIGHT...THEN SLOWLY DECLINING ON THURSDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE... INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-026-211445- /O.CON.PHFO.SU.Y.0008.000000T0000Z-160121T1600Z/ KONA-BIG ISLAND NORTH AND EAST-KOHALA- 338 PM HST WED JAN 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG NORTH FACING SHORES...12 TO 18 FEET FROM UPOLU POINT TO CAPE KUMUKAHI. ALONG WEST FACING SHORES...6 TO 10 FEET FROM UPOLU POINT TO SOUTH POINT. * TIMING...THROUGH TONIGHT...THEN SLOWLY DECLINING ON THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ MORRISON
002 WHHW40 PHFO 211333 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST THU JAN 21 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU MOLOKAI AND THE BIG ISLAND...AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTH-NORTHWEST SWELL CONTINUES TO PUSH THROUGH THE ISLANDS...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIGH SURF WILL ALSO AFFECT NORTH AND WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL GRADUALLY DECLINE THROUGH FRIDAY. HIZ006>008-012-013-017-019-020-220245- /O.CAN.PHFO.SU.W.0004.000000T0000Z-160121T1600Z/ /O.EXB.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/ WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 333 AM HST THU JAN 21 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH FACING SHORES...18 TO 24 FEET TODAY...THEN LOWERING TO 12 TO 18 FEET THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. ALONG WEST FACING SHORES...12 TO 18 FEET THIS MORNING...THEN LOWERING TO 8 TO 12 FEET THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. * TIMING...THROUGH TONIGHT...THEN DECREASING TO BELOW ADVISORY LEVELS ON FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001>003-220245- /O.EXT.PHFO.SU.W.0004.000000T0000Z-160122T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 333 AM HST THU JAN 21 2016 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH FACING SHORES...20 TO 25 FEET THROUGH TODAY THEN LOWERING TO 15 TO 20 FEET TONIGHT. ALONG WEST FACING SHORES...15 TO 20 FEET TODAY...LOWERING TO 10 TO 15 FEET TONIGHT. * TIMING...THROUGH TODAY...THEN DECREASING TO BELOW WARNING LEVELS TONIGHT. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-025-026-220245- /O.EXT.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/ KONA-BIG ISLAND NORTH AND EAST-KOHALA- 333 AM HST THU JAN 21 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...ALONG NORTH FACING SHORES...12 TO 18 FEET FROM UPOLU POINT TO CAPE KUMUKAHI. ALONG WEST FACING SHORES...6 TO 10 FEET FROM UPOLU POINT TO SOUTH POINT. * TIMING...THROUGH TONIGHT...THEN SLOWLY DECLINING ON FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
171 WHHW40 PHFO 220151 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST THU JAN 21 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... HIZ001>003-221500- /O.CAN.PHFO.SU.W.0004.000000T0000Z-160122T0400Z/ /O.EXA.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD- 351 PM HST THU JAN 21 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH FACING SHORES...14 TO 18 FEET. ALONG WEST FACING SHORES...8 TO 12 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ HIZ006-023-025-026-220300- /O.CAN.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/ WAIANAE COAST-KONA-BIG ISLAND NORTH AND EAST-KOHALA- 351 PM HST THU JAN 21 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DECREASED BELOW ADVISORY LEVELS ALONG WEST FACING SHORES OF OAHU...MOLOKAI...AND THE BIG ISLAND...AS WELL AS ALONG NORTH FACING SHORES OF THE BIG ISLAND. $$ HIZ007-008-012-013-017-019-020-221500- /O.CON.PHFO.SU.Y.0008.000000T0000Z-160122T1600Z/ OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 351 PM HST THU JAN 21 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...ALONG NORTH FACING SHORES...12 TO 16 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ WROE
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 19, 9:34 AM HST, 5 hours 55 minutes earlier.
Area forecast discussion, Jan 19, 9:34 AM HST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 934 AM HST TUE JAN 19 2016 .SYNOPSIS... A RIDGE OVER THE STATE WILL MAINTAIN LIGHT WINDS AND MOSTLY CLEAR SKIES THROUGH THIS EVENING. A WEAK FRONT PASSING THROUGH THE SMALLER ISLANDS TONIGHT AND WEDNESDAY WILL BRING A CHANCE OF SHOWERS...BUT DRY NORTH WINDS WILL FOLLOW THE FRONT. TRADE WINDS THURSDAY AND FRIDAY WILL FOCUS THE MAJORITY OF SHOWERS OVER THE WINDWARD MOUNTAIN SLOPES. ANOTHER WEAK FRONT WILL APPROACH OVER THE WEEKEND...BRINGING LIGHT AND VARIABLE WINDS. && .DISCUSSION... A HIGH PRESSURE RIDGE EXTENDS EAST TO WEST OVER OAHU AND MOLOKAI THIS MORNING... MAINTAINING LIGHT AND VARIABLE WINDS ACROSS THE STATE. VOLCANIC HAZE...OR VOG... IS LINGERING OVER AND AROUND THE BIG ISLAND BUT IS NOT EXPECTED TO REACH THE REST OF THE STATE. WIDESPREAD AFTERNOON SEA BREEZES AND NIGHTTIME LAND BREEZES WILL CONTINUE THROUGH TONIGHT BRINGING INCREASED AFTERNOON CLOUDINESS...AND NIGHTTIME CLEARING SKIES. OVERNIGHT TEMPERATURES WILL BE COOLER THAN NORMAL WITH THE DOWNSLOPE FLOW FROM HIGHER ELEVATIONS BRINGING COOLER AIR TO SEA LEVEL LOCATIONS. DEW POINT TEMPERATURES WILL REMAIN IN THE LOWER 60/S MAINTAINING COMFORTABLE DAYTIME CONDITIONS. A DISSIPATING COLD FRONT WILL MOVE THROUGH THE SMALLER ISLANDS LATE TONIGHT AND WEDNESDAY BRINGING LOW CLOUDS AND LIMITED RAINFALL TO MAINLY NORTH FACING SLOPES. NORTH WINDS BEHIND THE FRONT WEDNESDAY WILL MAINTAIN LOW DEW POINTS AND DRY CONDITIONS. A TRANSIENT HIGH PRESSURE WILL TRANSVERSE FROM WEST TO EAST...NORTH OF THE ISLANDS... AND WILL BRING TRADE WINDS THURSDAY AND FRIDAY WITH LIMITED WINDWARD CLOUDS AND SHOWERS. ANOTHER APPROACHING WEAK FRONT WILL PUSH THE A HIGH PRESSURE RIDGE BACK NEAR THE ISLANDS SATURDAY BRINGING LIGHT AND VARIABLE WINDS OVER THE WEEKEND. AFTERNOON SEA BREEZES WILL DEVELOP WITH THE ASSOCIATED LOW CLOUD BUILDUPS OVER THE MOUNTAINS... WITH THE OPPOSING DOWNSLOPE FLOW INITIATING OVERNIGHT. && .AVIATION... HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE TODAY... ALLOWING FOR SEA BREEZE DEVELOPMENT IN MOST AREAS...AND KEEPING RAIN CHANCES LOW. VFR CONDITIONS ARE EXPECTED AT THE TAF SITES...ALTHOUGH SOME MVFR CIGS WILL BE POSSIBLE AT PHNY THIS AFTERNOON. A COLD FRONT WILL MOVE THROUGH KAUAI AND APPROACH OAHU LATE TONIGHT...BRINGING A CHANCE FOR SHOWERS TO PHLI...PHJR AND PHNL. NO AIRMETS ARE IN EFFECT AND NONE ARE EXPECTED TODAY. A MT OBSCURATION AIRMET MAY BE NEEDED LATE TONIGHT AS THE FRONT MOVES THROUGH KAUAI AND INTO OAHU. && .MARINE... SURFACE WINDS REMAIN LIGHT AND SEAS WILL BE BELOW 10 FT THROUGH THIS EVENING. A LARGE NNW SWELL WILL SPREAD ACROSS THE HAWAIIAN WATERS STARTING LATE TONIGHT...REQUIRING A SMALL CRAFT ADVISORY FOR THOSE WATERS EXPOSED TO THE NNW SWELL. SEAS WILL REMAIN NEAR THE SCA THRESHOLD THROUGH THURSDAY AFTERNOON BEFORE DROPPING FROM WEST TO EAST AS THE SWELL TRENDS DOWN THURSDAY EVENING. THE NEXT SCA APPEARS LIKELY SUNDAY WHEN A LARGE WNW SWELL ARRIVES. THE CURRENT NORTH-NORTHWEST SWELL WILL CONTINUE TO TREND DOWN TODAY. AS NOTED ABOVE...A LARGE NNW SWELL WILL ARRIVE EARLY WEDNESDAY. THIS SWELL WILL LIKELY INCREASE SURF HEIGHTS TO WARNING CRITERIA ALONG NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS INTO WEDNESDAY EVENING AN THEN GRADUALLY DROP WEDNESDAY NIGHT AND THURSDAY. A LARGE WNW SWELL IS LIKELY SUNDAY THROUGH MONDAY...RESULTING IN WARNING-LEVEL SURF ALONG NORTH AND WEST FACING SHORES...INCLUDING WEST FACING SHORES OF THE BIG ISLAND. OTHERWISE...A SMALL SOUTH SWELL WILL CONTINUE THROUGH THE MIDDLE OF THIS WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && MORRISON...DISCUSSION AND MARINE BEDAL...AVIATION
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 3:29 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Jan 19, 3:55 PM HST | Small Craft Advisory | HFO | 38 hr |
Nearby
High Surf Warnings in Hawaii, 2016Every high surf warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.